Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 134, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 3:29 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 3:29 PM MST (22:29 UTC)
- Expired
- Aug 25, 2018, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 129 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WGUS55 KFGZ 252229
FFWFGZ
AZC025-260130-
/O.NEW.KFGZ.FF.W.0134.180825T2229Z-180826T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
329 PM MST SAT AUG 25 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 630 PM MST
* At 325 PM MST, National Weather Service Flagstaff Doppler radar
indicated strong thunderstorms producing heavy rain north of
Wickenburg. Up to two inches of rain have already fallen in the
Hassayampa River. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
north Wickenburg in Yavapai county.
This includes the following streams and drainages...East Antelope
Creek...Hassayampa River...Cottonwood Creek...Martinez Wash...
Arrastre Creek...Weaver Creek...Yarnell Creek...Sols Wash...Martinez
Creek...Slim Jim Creek...Antelope Creek...Dead Mexican Creek...Amazon
Gulch...Hamlin Wash and Spring Creek.
This includes the following highways...
State Route 89 between mile markers 258 and 263.
Highway 93 between mile markers 190 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3419 11273 3419 11254 3410 11253 3399 11260
3399 11271 3400 11274 3400 11293
$$1 follow-up statement
991
WGUS75 KFGZ 260132
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
632 PM MST SAT AUG 25 2018
AZC025-260140-
/O.EXP.KFGZ.FF.W.0134.000000T0000Z-180826T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
632 PM MST SAT AUG 25 2018
...THE FLASH FLOOD WARNING FOR THE HASSAYAMPA RIVER IN SOUTHERN
YAVAPAI COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3419 11273 3419 11254 3410 11253 3399 11260
3399 11271 3400 11274 3400 11293
$$
TMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:28 PM MST, 1 minute earlier.
Area forecast discussion, Aug 25, 3:28 PM MST, 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 328 PM MST Sat Aug 25 2018 .SYNOPSIS...Scattered thunderstorms will gradually diminish this evening. Lingering monsoon moisture will bring another round of scattered showers and thunderstorms Sunday, mainly over higher terrain areas. Drier air moving into the region will lead to a significant downturn in shower and thunderstorm activity beginning Monday and continuing through next week. && .DISCUSSION...Very active day of widespread showers and thunderstorms. A mesoscale disturbance brought storms earlier this morning over east central Arizona including Show Low and Heber. This disturbance is now drifting northward, bringing enhanced storm coverage over Navajo and Hopi Nations in northeast Arizona. The other active area as of 3 PM stretches from central and western Yavapai County into western Coconino County. A large scale outflow from the morning convection has marched steadily westward, triggering strong storms with torrential rainfall over much of Yavapai County. Several Flash Flood Warnings have been issued, with additional flooding possibly continuing into the evening mainly in Yavapai County. Things should stabilize by mid evening with only a slight chance of showers overnight. For Sunday, drying conditions are indicated in the middle and upper levels, however low level moisture should be similar to today. We increased storm chances up into the 30-40 percent range for Sunday afternoon for higher terrain areas, with lower chances for the valleys. Drier air will push southeastward Monday through next week, resulting in a significant downturn in shower and thunderstorm activity. Some isolated storms are possible in the White Mountains with dry conditions expected elsewhere through at least Friday. A trough may form off the coast of California while a high center develops over the Southeastern States late next week. This could bring a return of moisture and storm chances over Arizona. However, confidence is low due to model disagreement that this pattern will develop. If you have plans for the Labor Day weekend, keep updated with the latest forecasts through the week. && .AVIATION...For the 00Z package...Scattered SHRA/TSRA through around 01Z-02Z, mainly across Yavapai, Coconino, northern Navajo and Northern Apache counties. Localized MVFR/IFR with the strongest cells. Conditions becmg VFR aft 02Z with only a slight chance of -SHRA. On Sunday, coverage of late morning and afternoon SHRA/TSRA will be lower, with scattered storms over higher terrain and isolated coverage over the lower elevations. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected Sunday afternoon and early evening over the higher terrain of northern Arizona, with isolated storms at lower elevations. On Monday, much drier air will enter from west to east with only a slight chance of storms over the White Mountains. Expect lower humidity and breezy afternoon southwest winds Monday. Tuesday through Thursday...A drier airmass will bring mostly sunny skies to the district, with afternoon fair weather cumulus, mainly over higher terrain. Temperatures will be near normal for late August. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 25, 1:33 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 1 NNE PRESCOTT COURTHOU 34.55N 112.46W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
HEAVY RAINFALL CAUSED THE GRANITE CREEK
GAUGE NEAR PRESCOTT (GRCA3) TO RISE 2.65' IN
THE SPAN OF 30 MINUTES. THE DURATION OF THE
FLASH FLOOD EVENT WAS 30 MINUTES.
&&
NLLocal storm report, Aug 25, 1:38 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FLASH FLOOD MAYER 34.40N 112.23W
08/25/2018 YAVAPAI AZ OFFICIAL NWS OBS
BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
OF THE TOWN OF MAYER. THE DURATION OF THE
FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.
&&
NLLocal storm report, Aug 25, 3:02 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
302 PM MST SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 1 NNW STEAMBOAT CANYON 35.76N 109.86W
08/25/2018 APACHE AZ PUBLIC
PHOTOS POSTED BY THE PUBLIC SHOWED
APPROXIMATELY 6-8" OF WATER RUNNING OVER
URBAN ROADWAYS AND OTHER LAND SURROUNDING
STRUCTURES.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:20 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 24, 7:00 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 25, 2:58 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 10:59 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 25, 11:39 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 12:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 25, 1:38 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 25, 2:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 25, 2:40 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 25, 2:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 14 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.